Journal cover Journal topic
Nonlinear Processes in Geophysics An interactive open-access journal of the European Geosciences Union
Journal topic

Journal metrics

Journal metrics

  • IF value: 1.699 IF 1.699
  • IF 5-year value: 1.559 IF 5-year
    1.559
  • CiteScore value: 1.61 CiteScore
    1.61
  • SNIP value: 0.884 SNIP 0.884
  • IPP value: 1.49 IPP 1.49
  • SJR value: 0.648 SJR 0.648
  • Scimago H <br class='hide-on-tablet hide-on-mobile'>index value: 52 Scimago H
    index 52
  • h5-index value: 21 h5-index 21
Volume 9, issue 2
Nonlin. Processes Geophys., 9, 131-138, 2002
https://doi.org/10.5194/npg-9-131-2002
© Author(s) 2002. This work is licensed under
the Creative Commons Attribution-NonCommercial-ShareAlike 2.5 License.

Special issue: Theory and simulation of Solar System Plasmas, No. 3

Nonlin. Processes Geophys., 9, 131-138, 2002
https://doi.org/10.5194/npg-9-131-2002
© Author(s) 2002. This work is licensed under
the Creative Commons Attribution-NonCommercial-ShareAlike 2.5 License.

  30 Apr 2002

30 Apr 2002

Two-dimensional MHD model of the reconnection diffusion region

N. V. Erkaev1, V. S. Semenov2, and H. K. Biernat3 N. V. Erkaev et al.
  • 1Institute of Computational Modelling, Russian Academy of Sciences, Krasnoyarsk, 660036, Russia
  • 2Institute of Physics, University of St. Petersburg, St. Petergof, 198504, Russia
  • 3Space Research Institute, Austrian Academy of Sciences, Schmiedlstrasse 6, Graz, A-8042, Austria

Abstract. Magnetic reconnection is an important process providing a fast conversion of magnetic energy into thermal and kinetic plasma energy. In this concern, a key problem is that of the resistive diffusion region where the reconnection process is initiated. In this paper, the diffusion region is associated with a nonuniform conductivity localized to a small region. The nonsteady resistive incompressible MHD equations are solved numerically for the case of symmetric reconnection of antiparallel magnetic fields. A Petschek type steady-state solution is obtained as a result of time relaxation of the reconnection layer structure from an arbitrary initial stage. The structure of the diffusion region is studied for various ratios of maximum and minimum values of the plasma resistivity. The effective length of the diffusion region and the reconnection rate are determined as functions of the length scale and the maximum of the resistivity. For sufficiently small length scale of the resistivity, the reconnection rate is shown to be consistent with Petschek's formula. By increasing the resistivity length scale and decreasing the resistivity maximum, the reconnection layer tends to be wider, and correspondingly, the reconnection rate tends to be more consistent with that of the Parker-Sweet regime.

Publications Copernicus
Special issue
Download
Citation
Share